Adverse Reactions Increase Risk for Further Drug Intolerability in Epilepsy

Share this content:
Investigators examined long-term antiepileptic drug-induced adverse drug reactions.
Investigators examined long-term antiepileptic drug-induced adverse drug reactions.

The following article is part of conference coverage from the American Epilepsy Society's Annual Meeting in New Orleans, LA. The Neurology Advisor's staff will be reporting breaking news associated with research conducted by leading experts in neurology. Check back for the latest news from AES 2018.

NEW ORLEANS — Antiepileptic drugs are more likely to be tolerated by patients who have not experienced adverse drug reactions to previous antiepileptic drugs and who do not receive concomitant antiepileptic drugs. This research was recently presented at the 72nd Annual Meeting of the American Epilepsy Society, held November 30-December 4, 2018.

This study included 1795 individuals newly receiving antiepileptic drug regimens, of which 386 patients had generalized epilepsy and 1409 had focal epilepsy. Individuals included in this study were 54% male and ranged in age from 18 to 93 years (median 33); they were followed-up for a median 12.7 years. 

Data was collected between the years 1982 and 2012, and follow-ups were completed until April 30, 2016 or patient death. Treatment was administered at the Western Infirmary's Epilepsy Unit in Glasgow, Scotland. The Medical Dictionary for Regulatory Activities was used to categorize reported adverse drug reactions.

Disorders of the nervous system were reported by 19% of participants (n=109), general disorders and administration site conditions by 26% (n=148), and psychiatric adverse effects such as depression and aggression by 22% (n=129). Gastrointestinal disorders and skin and subcutaneous tissue disorders were seen in 113 (19%) and 109 (19%) patients, respectively. An intolerable adverse drug reaction, defined as a reaction that led to discontinuation of the study drug, occurred in 32.3% (n=580) of participants at the final follow-up.

A similar rate of intolerable adverse reactions occurred in newer and established monotherapies (hazard ratio [HR] 1.08; 95% CI, 0.92-1.26; P =.34).

Adding antiepileptic drug regimens led to an increase in intolerable adverse drug reactions. Participants receiving 2-drug regimens as opposed to 1 were at higher risk for intolerable adverse reactions (HR, 2.61; 95% CI, 2.11-3.23; P <.001). Similarly, the HR for a 3-drug regimen was 3.33 (95% CI, 2.37-4.66; P <.001). Having a previous intolerable adverse reaction to an antiepileptic drug demonstrated an HR of 1.52 (95% CI, 1.27-1.82; P <.001). 

The study researchers concluded that over one-quarter of patients reported general disorders and nearly one-third of patients discontinued at least 1 antiepileptic drug due to intolerable ADR. "Despite the increasing use of new [antiepileptic drugs], the intolerable rates in the three subperiods were similar," the authors noted. Factors such as number of concomitant antiepileptic drugs, number of previous antiepileptic drugs, and history of antiepileptic drug-related adverse drug reaction "significantly associated with poor tolerability." Female patients and those with psychiatric disorders also had a higher likelihood of discontinuing treatment due to adverse drug reactions. 

"However, no difference in tolerability between new and established [antiepileptic drugs] were found," the authors concluded. 

For more coverage of AES 2018, click here.

Reference

Alsfouk B, Brodie M, Walters M, Kwan P, Chen Z. Tolerability of antiepileptic drugs in patients with newly diagnosed epilepsy: A 30-year longitudinal cohort study. Presented at: AES 2018; November 30-December 4, 2018; New Orleans, LA. Poster 2.275.


You must be a registered member of Neurology Advisor to post a comment.

Upcoming Meetings

Sign Up for Free e-newsletters